SESSION TITLE: Critical Care Case Report Posters I
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: We present two cases of acetaminophen (APAP) overdose which, in addition to hepatic failure, also caused direct myocardial injury.
CASE PRESENTATION: The first patient is a 29 yo woman who presented with an APAP overdose. Initial labs revealed AST > 14,000 units/L, ALT > 8,000units/L, lactate 5.8mmol/L, creatinine 4.57mg/dL, INR 8.3 and acetaminophen 115mg/L. Initial, electrocardiogram revealed ST elevation in the inferior leads and ST depression in V2/V3. Echocardiogram revealed mildly depressed systolic function but no wall motion abnormalities. Serum cardiac biomarkers were elevated with CK 10,000units/L, CK-MB 163ng/mL and troponin > 50ng/mL. Coronary angiography was deferred due to her acute illness. The patient recovered and was discharged. An echocardiogram two weeks later, continued to show some dysfunction. The second patient is a 31 yo woman who presented with APAP overdose and was found to be in fulminant hepatic failure. Initial labs revealed AST/ALT > 5,000units/L, creatinine 1.78mg/dL, INR 10, acetaminophen 160mg/L and bicarbonate < 6mmol/L. The patient developed wide complex tachycardia and subsequent electrocardiogram revealed inferior and anterolateral ST elevation. The echocardiogram revealed abnormal interventricular septal thickness without wall motion abnormality. Serum cardiac biomarkers revealed CK 811units/L, CK-MB 65ng/mL and troponin 32ng/mL. Coronary angiography was deferred due to her acute illness. The patient subsequently developed ventricular fibrillation and died.
DISCUSSION: Hepatology in 2004 reported that APAP overdose was the leading cause of calls to Poison Control, accounted for > 56,000 Emergency Department visits, 2,600 hospitalizations/year and approximately 458 deaths secondary to hepatic failure. The mechanism of injury in hepatic failure due to APAP is well known. The first documented case of cardiac toxicity due to APAP was in 1969. It was not until 1991 that further documentation of direct toxicity of acetaminophen to the myocytes was postulated after a failed heart transplant from an APAP overdose donor revealed myocyte necrosis at explant, not related to rejection.
CONCLUSIONS: This is an important but not yet completely understood consequence of APAP toxicity and can cause long term cardiac disability in those that survive, thus should not be missed in work-up of these patients.
Reference #1: Price L:Fatal Acetaminophen Poisoning with Evidence of Subendocardial Necrosis of the Heart.Journal of Forensic Science.1991;36(3):930-935
DISCLOSURE: The following authors have nothing to disclose: Rebecca Potfay, George Mueller, Sammy Pedram
No Product/Research Disclosure Information